Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 2, 2002, 5:04 PM EDT for Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 5:04 PM EDT (21:04 UTC)
- Expired
- Aug 2, 2002, 5:45 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Putnam County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:25 PM EDT | Thunderstorm Wind 50 E | Carmel, NY | Local police reported that many trees in Brewster had been knocked over. In Carmel, severe winds toppled a tree on top of a vehicle parked in a driveway. Approximately 25,000 customers suffered a power interruption due to this storm. |
| Aug 2, 5:30 PM EDT | Thunderstorm Wind 50 E | Ossining, NY | As a line of severe thunderstorms moved southeast, it produced high winds that downed numerous trees and power lines from Ossining northeast to Croton Falls. Local police and newspapers reported numerous trees and power lines downed in Ossining. Several news |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094 WUUS51 KOKX 022104 SVROKX CTC001-007-009-NYC079-119-022145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 504 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUTNAM COUNTY IN SOUTHEAST NEW YORK NORTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT NORTHWESTERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT NORTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT NORTHEASTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 545 PM EDT * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHEAST OF WATERBURY TO 14 MILES WEST OF FAHNESTOCK STATE PARK...MOVING SOUTHEAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... POOTATUCK STATE FOREST AROUND 510 PM LAKE CARMEL AROUND 515 PM CARMEL AROUND 525 PM WATERBURY AND MIDDLEBURY AROUND 530 PM MAHOPAC AND BREWSTER AROUND 535 PM DANBURY AND SOUTHBURY AROUND 540 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE BEACON FALLS...BETHANY... BETHEL...BROOKFIELD...CHESHIRE...MIDDLEFIELD...MONROE...PORTLAND... RIDGEBURY AND RIDGEFIELD. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR SOUTHERN CONNECTICUT. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4169 7284 4142 7397 4122 7371 4146 7246
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:38 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 2, 3:38 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 338 PM EDT FRI AUG 2 2002 CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG. CLOSE TO TMPS GUIDANE. MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG WITH VSBY 1 TO 3 NM. CT...NONE. NY...NYZ067-068...SVR 568 TIL 2300Z. NJ...NONE. MARINE...NONE.
In the hours before
Special weather statement, Aug 2, 11:33 AM EDT, 5 hours 31 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-022100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1133 AM EDT FRI AUG 2 2002 ...STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON INTO THIS EVENING ACROSS SOUTHEASTERN NEW YORK STATE...NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER UPSTATE NEW YORK AND MOVE INTO SOUTHEASTERN NEW YORK...NEW JERSEY...AND CONNECTICUT. THE MOST LIKELY AREA TO EXPERIENCE STRONG THUNDERSTORMS WILL BE THE LOWER HUDSON VALLEY...INTERIOR SOUTHERN CONNECTICUT AND PORTIONS OF EXTREME NORTHERN NEW JERSEY. THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS. FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS. PERSONS PLANNING OUTDOOR ACTIVITIES LATER TODAY SHOULD MONITOR THE WEATHER CLOSELY. BE PREPARED TO MOVE TO SHELTER QUICKLY SHOULD THREATENING SKIES DEVELOP...OR YOU HEAR THAT A WARNING HAS BEEN ISSUED FOR YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/OKX/
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 45 min |
| Aug 2, 6:55 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Westchester | 35 min |
| Aug 2, 6:57 PM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 2, 7:05 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens, Suffolk | 55 min |
| Aug 2, 7:22 PM EDT | Special Marine Warning | OKX | 53 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2002Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.